Alert archive / Utah / Flash Flood Warnings in 2008

Flash Flood Warning 14, NWS Salt Lake City, UT

August 4, 2008Washington County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Aug 4, 2008, 7:14 PM MDT for Washington County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2008, 7:14 PM MDT (01:14 UTC)
Expired
Aug 4, 2008, 10:15 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Flood severity
None

County Washington County, UT

The radar

The Cedar City radar (KICX), 80 km from the middle of the area, began a volume at 01:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 00:00Z, 1.2 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 00:00Z on 2008-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 28 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 00:00Z on 2008-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
28 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
3432 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KSLC 050119
FFWSLC
UTC053-050415-
/O.NEW.KSLC.FF.W.0014.080805T0114Z-080805T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
714 PM MDT MON AUG 4 2008

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL WASHINGTON COUNTY IN UTAH...

* UNTIL 1015 PM MDT

* AT 707 PM MDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH   
FLOODING FROM A THUNDERSTORM OVER THE DAMMERON AND DIAMOND VALLEYS.

* THE STORM PRODUCING FLASH FLOODING HAS DECREASED IN 
INTENSITY...BUT RUNOFF FROM THE RAINFALL WILL CONTINUE TO RESULT IN 
RISES TO STREAMS AND CREEKS IN THE AREA. THIS WARNING INCLUDES THE 
DAMMERON AND DIAMOND VALLEYS AS WELL AS THE SNOW CANYON AREA AND 
STATE ROUTE 18.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3728 11374 3734 11366 3731 11357 3720 11359
      3714 11363 3722 11369
TIME...MOT...LOC 0114Z 180DEG 0KT 3725 11364

$$

CHENG
2 follow-up statements
000 
WGUS75 KSLC 050313
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
912 PM MDT MON AUG 4 2008

UTC053-050415-
/O.CON.KSLC.FF.W.0014.000000T0000Z-080805T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WASHINGTON UT-
912 PM MDT MON AUG 4 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 PM MDT FOR
CENTRAL WASHINGTON COUNTY...

AT 900 PM MDT...RAINFALL HAD PRETTY MUCH ENDED IN THE WARNING AREA 
AND FLASH FLOODING HAD ENDED IN THE DAMMERON AND DIAMOND VALLEYS. 
HOWEVER...THE HEAVY RUNOFF FROM THIS FLOODING IS LIKELY STILL MOVING 
DOWN THE WASH THROUGH SNOW CANYON STATE PARK AND TOWARDS THE SANTA 
CLARA RIVER. ELEVATED FLOWS ARE LIKELY ON THIS WASH FOR ANOTHER HOUR 
OR SO. 

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

LAT...LON 3728 11374 3734 11366 3731 11357 3720 11359
      3714 11363 3722 11369
TIME...MOT...LOC 0259Z 180DEG 0KT 3725 11364

$$
000 
WGUS75 KSLC 050411
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1009 PM MDT MON AUG 4 2008

UTC053-050419-
/O.EXP.KSLC.FF.W.0014.000000T0000Z-080805T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WASHINGTON UT-
1009 PM MDT MON AUG 4 2008

...THE FLASH FLOOD WARNING WILL EXPIRE AT 1015 PM MDT FOR CENTRAL
WASHINGTON COUNTY...

RUNOFF FROM EARLIER PRECIPITATION HAS ENDED AND WATER LEVELS IN THE 
SNOW CANYON WASH HAVE LIKELY DIMINISHED. THEREFORE... THE FLASH 
FLOOD WARNING HAS BEEN ALLOWED TO EXPIRE. MONITOR NOAA WEATHER RADIO 
OR LOCAL TELEVISION OR RADIO FOR THE LATEST WEATHER INFORMATION.

LAT...LON 3728 11374 3734 11366 3731 11357 3720 11359
      3714 11363 3722 11369
TIME...MOT...LOC 0409Z 180DEG 0KT 3725 11364

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 4, 3:45 PM MDT, 3 hours 29 minutes earlier.

Area forecast discussion, Aug 4, 3:45 PM MDT, 3 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
345 PM MDT MON AUG 4 2008

.SYNOPSIS...MOISTURE WILL STREAM NORTHWARD TONIGHT AND TUESDAY.
DEEP SUBTROPICAL MOISTURE WILL BE IN PLACE FROM WEDNESDAY THROUGH
THE END OF THE WORKWEEK.

&&

.DISCUSSION...
SCATTERED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED OVER SOUTHWEST
UTAH THIS AFTERNOON IN A VERY MOIST AIRMASS. SATELLITE DERIVED
IMAGERY INDICATING PRECIPITABLE WATER VALUES NEAR AN INCH AND A
QUARTER OVER SOUTHERN UTAH.  MID LEVEL DISTURBANCE LIFTING NORTH OUT
OF ARIZONA IS SERVING TO FOCUS CONVECTION.  MUCH DRIER AND RATHER
STABLE AIRMASS REMAINS IN PLACE OVER NORTHERN UTAH.

MOISTURE WILL CONTINUE TO SPREAD NORTHWARD TONIGHT AND TUESDAY AS
UPPER LEVEL RIDGE OF HIGH PRESSURE SHIFTS EASTWARD.  GIVEN DEEP
MOISTURE AND FORCING...EXPECT SCATTERED CONVECTION TO CONTINUE WELL
INTO THIS EVENING OVER SOUTHERN UTAH...WITH SOME HOLDOVER ACTIVITY
EVEN CONTINUING PAST MIDNIGHT.  STORMS HAVE BEEN EFFICIENT RAINFALL
PRODUCERS THIS AFTERNOON...SO WILL INCLUDE A MENTION OF HEAVY
RAINFALL SOUTHWEST.

GIVEN NORTHWARD PUSH OF MOISTURE...EXPECT SCATTERED THUNDERSTORM
ACTIVITY ACROSS CENTRAL AND SOUTHERN UTAH ON TUESDAY...WITH HEAVY
RAINFALL AGAIN POSSIBLE.  GIVEN UNCERTAINLY WITH RESPECT TO LOCATION
OF A TRIGGERING MECHANISM...WILL NOT ISSUE A FLASH FLOOD WATCH FOR
NOW.  ACROSS NORTHERN SECTIONS...CONVECTION SHOULD BE MORE ISOLATED
IN NATURE.

WEDNESDAY SHOULD BE THE MOST ACTIVE CONVECTIVE DAY AS DEEP MOISTURE
WILL BE IN PLACE ACROSS THE ENTIRE FORECAST AREA AND MODELS IN
GENERAL AGREEMENT WITH LIFTING A MID LEVEL DISTURBANCE ACROSS
REGION.

MODELS NOW IN GENERAL AGREEMENT WITH BUILDING UPPER RIDGE BACK OVER
FORECAST AREA ON THURSDAY AND FRIDAY.  WHILE WARMER TEMPERATURES
ALOFT AND LITTLE OR NO SYNOPTIC FORCING WILL REDUCE CONVECTIVE
ACTIVITY SOMEWHAT...DEEP MOISTURE WILL REMAIN IN PLACE SO WILL STILL
SEE ISOLATED TO SCATTERED CONVECTION.

ECMWF AND GFS BOTH SUGGEST A SERIES OF WEAK MID LEVEL DISTURBANCES
WILL BREAK DOWN RIDGE LATE IN THE WEEKEND WITH A MORE ROBUST
SOUTHWEST TO WEST FLOW SWEEPING MOISTURE OUT OF THE REGION.  THIS
SHOULD RESULT IN A SHIFT TO TYPICAL SUMMER DIURNAL
ACTIVITY...FOCUSED ACROSS THE HIGH TERRAIN.

&&

.HYDROLOGY...THREAT EXISTS FOR ISOLATED FLASH FLOODING THIS EVENING
ACROSS SOUTHERN UTAH GIVEN MOIST AIRMASS AND WEAK FLOW.  POTENTIAL
FOR FLASH FLOODING WILL INCREASE ON TUESDAY...BUT WEDNESDAY LOOKS TO
BE MOST ACTIVE.

&&

.AVIATION...NORTHWESTERLY LAKE BREEZE WILL GIVE WAY TO SOUTHEAST
DRAINAGE WINDS BY 04Z.  VFR CONDITIONS WILL PREVAIL THROUGH
TONIGHT...WITH THUNDERSTORM ACTIVITY REMAINING WELL SOUTH OF THE SLC
AREA.

&&

.FIRE WEATHER...UPPER LEVEL RIDGE WILL REMAIN IN PLACE OVER THE
GREAT BASIN THROUGH THE REMAINDER OF THE WEEK.  WITH THE CENTER OF
THE HIGH PRESSURE ALOFT REFORMING OVER THE SOUTHERN PLAINS SOUTHERLY
FLOW WILL DEVELOP ALLOWING DEEP MOISTURE TO SPREAD NORTH THROUGH
UTAH.  AS THIS DEEP MOISTURE SPREADS NORTH...AT LEAST SCATTERED
COVERAGE OF THUNDERSTORMS CAN BE EXPECTED IN CENTRAL AND SOUTHERN
UTAH ON TUESDAY AND STATEWIDE ON WEDNESDAY AND THURSDAY.  LOCALLY
HEAVY RAIN WILL BE POSSIBLE AS THE DEEP MOISTURE LIFTS NORTH. ONCE
THIS MOISTURE SPREADS THROUGH THE STATE IT IS EXPECTED TO REMAIN IN
PLACE THROUGH THE REMAINDER OF THE WEEK.

WITH THE DEEP MOISTURE SPREADING NORTH RELATIVE HUMIDITIES WILL ALSO
IMPROVE.  AFTERNOON MINIMUM RELATIVE HUMIDITY VALUES ARE EXPECTED TO
REMAIN ABOVE CRITICAL LEVELS ACROSS MUCH OF THE STATE ON
TUESDAY...WITH THE POSSIBLE EXCEPTION BEING THE FAR NORTHWEST
PORTION OF UTAH.  MINIMUM RELATIVE HUMIDITIES SHOULD IMPROVE FURTHER
ON WEDNESDAY STATEWIDE.  OVERNIGHT RECOVERIES WILL ALSO BE QUITE
GOOD.  WITH THE HIGH PRESSURE BRINGING LIGHT WINDS ALOFT...SURFACE
WINDS WILL PRIMARILY BE TERRAIN DRIVEN AWAY FROM THUNDERSTORMS
THROUGH MUCH OF THE WEEK.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.

&&

AVIATION/PUBLIC...BARJENBRUCH
FIRE...GRAHAM

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE
VISIT...HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, Aug 4, 4:25 AM MDT, 14 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
425 AM MDT MON AUG 4 2008

UTZ001>016-019>021-517-518-WYZ021-051200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
425 AM MDT MON AUG 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

MOISTURE WILL INCREASE OVER FAR SOUTHERN UTAH AND PRODUCE
ISOLATED THUNDERSTORMS WITH HEAVY RAIN. ACROSS THE NORTH
IT WILL BE MOSTLY SUNNY WITH ONLY ISOLATED THUNDERSTORMS
IN THE CENTRAL AREAS WHERE LOCAL GUSTY WINDS WILL OCCUR.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

DEEP SUBTROPICAL MOISTURE WILL SPREAD INTO NORTHERN UTAH STARTING
TUESDAY AND INCREASE ACROSS THE ENTIRE REGION THROUGH WEDNESDAY AS A
WEATHER DISTURBANCE PUSHES ACROSS UTAH. THIS WILL RESULT IN AN
ACTIVE THUNDERSTORM PATTERN WITH LOCALLY HEAVY RAIN AND AN INCREASED
THREAT OF FLASH FLOODING SPREADING FROM SOUTH TO NORTH. DEEP
MOISTURE IS EXPECTED TO REMAIN IN PLACE THURSDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

TARDY

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

In the hours before

Local storm report, Aug 4, 6:04 PM MDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
604 PM MDT MON AUG 04 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     FLASH FLOOD      6 NE VIRGIN             37.26N 113.12W
08/04/2008                   WASHINGTON         UT   PARK/FOREST SRVC

            FLASH FLOODING REPORTED ON NORTH CREEK DRAINAGE NEAR
            WESTERN BORDER OF ZION NATIONAL PARK BY PARK RANGERS.
            CREEK IS OUT OF ITS BANKS WITH TREES AND LOGS FLOWING
            DOWNSTREAM.

&&

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 6:58 PM MDTAreal Flood AdvisorySLCWashington28 min
Aug 5, 3:54 AM MDTFlash Flood WatchSLC19 hr

Nearby

Flash Flood Warnings in Utah, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.